MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BIOSURE HA 10MM X 30MM; SCREW, FIXATION, BONE

SMITH & NEPHEW, INC. BIOSURE HA 10MM X 30MM; SCREW, FIXATION, BONE
Model Number 72201786
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Pain (1994); Foreign Body In Patient (2687); Implant Pain (4561)
Date of Event 04/15/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that after 10 days of lca procedure, the patient started to feel pain in physiotherapy, a pain that did not improve.Upon returning to the doctor, he requested a resonance, where it was found that the screw was broken.A new procedure was performed on the patient on (b)(6) 2021, where a hip graft was inserted and fixed with new screws and a cortical screw was also used to support the existing one.The procedure was successfully completed changing the surgical technique.All broken pieces were removed from the patient with a kelly.No other complications were reported.
 
Additional Manufacturer Narrative
H10 h6 the reported device, used in treatment, was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.An analysis of the customer provided image shows a screw broken into two parts.A review of the complaint found that this patient experienced an onset of pain during physiotherapy.The patient's pain did not improve and resonance imaging revealed a broken screw.X-ray imaging was done at a later date but does not clearly show the broken screw.Subsequently, this patient underwent a new procedure, where new screws were used.The procedure was successful and no other complications were reported.Without the requested clinical information, operative reports, or the device the root cause of the reported breakage cannot be determined.Based on the information provided, the procedure was successfully completed with a change in the surgical technique.Although it was reported all the implantable broken pieces of the screw were removed, it is unknown if any microparticles or smaller debris were retained.Therefore, we cannot rule out the possible of micro-motion or migration of the retained pieces.Since no other complications were reported, no further clinical/medical assessment is warranted at this time.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review concluded this was an isolated event.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A review of risk management files found that the reported failure was documented appropriately.A review of the polymer specifications found that the storage protocols, material specifications, and material tests were appropriately documented.A relationship, if any, between the subject device and the reported event could not be determined.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H2: additional information in h6 (health effect - clinical and impact codes).H3, h6: the reported device was received for evaluation.There was no way to determine if the device contributed to the reported event.A complaint history review found similar reported events.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the polymer found that the storage protocols, material specifications, and material tests were appropriately documented.An analysis of the customer provided image shows a screw broken into two parts.A visual inspection of the returned device found that it is not in its original packaging.The screw is fractured into two pieces, and there is debris in the threads.Based on the condition of the product material found during visual inspection, additional material testing is not required.This case reports ten days post procedure, this patient experienced an onset of pain during physiotherapy.According to the report, the patient¿s pain did not improve and upon returning to his physician, a resonance was ordered that revealed a broken screw.An x-ray ,dated (b)(6) 2021, was provided but doesn¿t clearly show the resolution due to the quality of the image.Subsequently, this patient underwent a new procedure, where a hip graft was inserted and fixed with new screws and a cortical screw was also used to support the existing one.The procedure was successfully completed changing the surgical technique.All broken pieces were removed from the patient with a kelly.No other complications were reported.The complaint was confirmed, but the root cause could not be determined.Factors that could have contributed to the reported event include excessive force on the device, off-axis insertion, improper preparation of the insertion site, or inappropriate post-operative patient motion.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.

Brand Name
BIOSURE HA 10MM X 30MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12021254
Report Number1219602-2021-01383
Device Sequence Number11847008
Product Code HWC
UDI-Device Identifier03596010611826
UDI-Public03596010611826
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K080358
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/18/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/24/2024
Device Model Number72201786
Device Catalogue Number72201786
Device Lot Number50835631
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 05/28/2021
Supplement Date Received by Manufacturer10/19/2021
04/13/2022
Initial Report FDA Received Date06/17/2021
Supplement Report FDA Received Date10/22/2021
04/18/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/24/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale